New Mexico, 2009

Damaging Wind in New Mexico, August 1, 2009

August 1, 2009 · NWS EPZ · 1 event in 1 county or zone

A cool pocket of air aloft along with a weak back door front provided a moist, unstable air mass over southern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A cool pocket of air aloft along with a weak back door front provided a moist, unstable air mass over southern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 1, 1:22 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 1:22 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
222 PM MDT SAT AUG 1 2009

.SYNOPSIS...
ANOTHER DAY OR TWO OF SCATTERED THUNDERSTORMS AROUND THE BORDERLAND
BEFORE A DRIER AND WARMER PERIOD BEGINS AGAIN. A WEAK COOL FRONT
PUSHED INTO THE AREA EAST OF THE RIO GRANDE VALLEY THIS MORNING AND
THIS IS WHAT IS ALLOWING THE SCATTERED THUNDERSTORMS TO DEVELOP THIS
EVENING. THIS BOUNDARY WILL LIKELY DISSIPATE SUNDAY SO THUNDERSTORMS
WILL BE BACK TO ISOLATED. UPPER RIDGE CONTINUES OVER THE AREA
THROUGH MOST OF THE COMING WEEK...SO AFTER MONDAY THE CHANCES OF
THUNDERSTORMS ARE LIMITED MAINLY TO THE MOUNTAINS. WITH THE
INCREASED SUNSHINE...TEMPERATURES WILL WARM BACK TO WELL ABOVE
NORMAL TUESDAY AND BEYOND. HIGHS ACROSS THE DESERT LOWLANDS WILL
ONCE AGAIN REACH THE CENTURY MARK BY TUESDAY.

&&

.DISCUSSION...
THE BIG PICTURE VIEW SHOWS LARGE BLOCKING PATTERN DUE TO PACIFIC CUT
OFF LOW NOT TO BE CHANGING ANYTIME SOON. UPPER LOW NEARLY STATIONARY
OFF THE CALIFORNIA COAST AND HAS KEPT THE RIDGE OF HIGH PRESSURE
CENTERED OVER NEW MEXICO. SUB TROPICAL MOISTURE HAS BEEN ABLE TO
REMAIN UNDER THIS RIDGE AND ALONG WITH ADEQUATE LOW LEVEL
MOISTURE...ISOLATED THUNDERSTORMS WILL CONTINUE FOR THE NEXT COUPLE
OF DAYS.

IN THE SHORT TERM...LOW LEVEL EAST PUSH HAS INCREASED DEW POINTS IN
THE EASTERN CWA AND POSSIBLY ADDED A CONVERGENCE ZONE EXTENDING FROM
THE SOUTHERN SACRAMENTO MOUNTAINS DOWN TO THE HUECO MOUNTAINS...
WHERE A LINE OF MODERATE TO STRONG THUNDERSTORMS HAS FORMED EARLY
THIS AFTERNOON. EXPECT THIS AREA EAST OF THE RIO GRANDE VALLEY TO
REMAIN FAIRLY ACTIVE TONIGHT. STORMS COULD BE NEAR SEVERE OR BRIEFLY
BECOME SEVERE THIS EVENING IN THIS AREA. SUNDAY DOES NOT LOOK MUCH
DIFFERENT THAN TODAY...WITH THE RIDGE PERSISTING RIGHT OVER
US...HOWEVER THE EAST PUSH AND CONVERGENCE WILL LIKELY HAVE
DISSIPATED. WILL KEEP ISOLATED IN FOR SUNDAY AND AGAIN ON MONDAY.
MODELS...ESPECIALLY NAM...KEYING IN ON TROUGH MOVING TOWARDS THE
SOUTHERN CWA MONDAY UNDERNEATH THE RIDGE.

FOR THE PERIOD TUESDAY THROUGH FRIDAY...UPPER HIGH CONTINUING RIGHT
OVER THE CWA...SO GRADUALLY PHASED POPS OUT. BOTH GFS/ECMWF TRYING
TO FINALLY LIFT UPPER LOW OUT OVER THE UPPER MIDWEST THIS WEEKEND
AND END THE BLOCKING PATTERN. MORE TYPICAL MONSOON PATTERN MAY
DEVELOP BY MONDAY OR TUESDAY OF NEXT WEEK...BUT MODELS ARE NOTORIOUS
FOR FALSE STARTING THESE DEVELOPMENTS.

&&

.AVIATION...VALID..02/0000Z-03/0000Z...
VFR OVER MOST OF THE AREA TONIGHT AND SUNDAY.  HOWEVER...SCATTERED
STRONG THUNDERSTORMS ARE LIKELY THIS EVENING EAST OF THE RIO GRANDE
WITH ISOLATED SHOWERS AND THUNDERSTORMS WEST OF THE RIVER. EXPECT
IFR CONDITIONS NEAR ANY THUNDERSTORMS THIS EVENING...AND THERE IS
THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.

&&

.FIRE WEATHER...
A WEAK UPPER LEVEL DISTURBANCE MOVING INTO SOUTHERN NEW MEXICO AND A
WEAK FRONT FROM THE NORTHEAST WILL TRIGGER SHOWERS AND THUNDERSTORMS
THIS EVENING. STRONGER AND MORE NUMEROUS STORMS ARE LIKELY EAST OF
THE RIO GRANDE...WHILE LOCATIONS WEST OF THE RIO GRANDE WILL HAVE
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. THE CHANCE
FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE SUNDAY...BUT
WILL DIMINISH MONDAY INTO THE MIDDLE OF NEXT WEEK AS HIGH PRESSURE
BUILDS IN FROM THE WEST. TEMPERATURES CLIMBING TO WELL ABOVE NORMAL
DURING THE WEEK AHEAD WITH HUMIDITY GENERALLY IN THE UPPER TEENS AND
LOW 20S OVER LOWLAND DESERTS AND THE MID 20S TO MID 30S OVER AREA
MOUNTAINS. THAT HIGH PRESSURE ALOFT IS EXPECTED TO REMAIN ANCHORED
OVER WEST TEXAS AND NEW MEXICO INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  98  75  99  76 /  20  10  10  10  10
SIERRA BLANCA TX        67  97  67  98  68 /  30  10  10  10  10
LAS CRUCES              71  98  71  99  72 /  10  10  10  10  10
ALAMOGORDO              69  96  69  98  70 /  20  10  10  10  10
CLOUDCROFT              50  73  51  74  51 /  20  20  20  20  10
TRUTH OR CONSEQUENCES   69  95  69  97  70 /  10  10  10  10  10
SILVER CITY             63  90  63  91  64 /  10  20  20  20  20
DEMING                  69  97  69  99  70 /  10  20  10  10  10
LORDSBURG               70  97  70  99  71 /  10  20  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Aug 1, 10:55 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1155 PM MDT SAT AUG 1 2009

NMZ022>025-030>032-TXZ055-056-021530-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1155 PM MDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING...MOST FREQUENT
EAST OF EL PASO. A FEW OF THESE STORMS MAY HAVE SMALL HAIL AND GUSTY
WINDS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW THUNDERSTORMS ARE POSSIBLE...MAINLY OVER THE MOUNTAINS...FOR
SUNDAY THROUGH TUESDAY. THUNDERSTORM CHANCES BEYOND THIS PERIOD ARE
VERY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Aug 1, 12:30 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
130 PM MDT SAT AUG 1 2009

NMZ024-025-TXZ055-056-012130-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...EL PASO...SIERRA BLANCA...DELL CITY
130 PM MDT SAT AUG 1 2009

...ISOLATED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WITH A
FEW PRODUCING SMALL HAIL..GUSTY WINDS AND BRIEF HEAVY RAINFALL...

A MOIST ATMOSPHERE CONTINUES TODAY WITH ADDED MOISTURE MOVING INTO
WEST TEXAS AND SOUTH CENTRAL NEW MEXICO FROM THE EAST.
THUNDERSTORMS ARE ALREADY DEVELOPING FROM THE SACRAMENTO MOUNTAINS
SOUTHWARD TO THE HUECO MOUNTAINS. A FEW OF THESE STORMS COULD
PRODUCE RAINFALL RATES OF ONE TO TWO INCHES OF RAIN PER HOUR...ALONG
WITH SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH. SOME FLOODING OF
ARROYOS AND URBAN AREAS IS POSSIBLE WITH THE HEAVY RAINFALL.
ADDITIONAL STORM WILL LIKELY BE DEVELOPING SOON IN EL PASO COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO
STATIONS FOR FURTHER WEATHER UPDATES.

HEFNER

The radar

The El Paso radar (KEPZ), 4 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
August 1, 4:25 PM MST
Where
Dona Ana County, 2.76 mi E of Strauss
Measured
59 kt (68 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
31.864, -106.654

A wet microburst produced a wind gust of 68 mph at Santa Teresa High School. At least two trees were blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194049.